[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.204.247.205. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
April 1970

Exanthem due to Diphenylhydantoin Therapy

Author Affiliations

Baltimore

From the Division of Dermatology, Department of Medicine, University of Maryland School of Medicine, Baltimore 21201.

Arch Dermatol. 1970;101(4):462-465. doi:10.1001/archderm.1970.04000040084016
Abstract

Adverse cutaneous reactions of varying degrees of intensity occur frequently after institution of diphenylhydantoin (Dilantin) therapy. During the past year eight patients developed a diphenylhydantoin-induced syndrome 14 days after therapy was initiated. The picture presented simulated a severe infectious exanthem and was characterized by a generalized erythematous macular eruption, massive edema of the face, erythema and edema of the oropharynx, fever, and generalized lymphadenopathy. Involution of the eruption was characterized by exfoliation similar to that observed in scarlet fever. The laboratory findings, similar in all patients, revealed marked elevation in the total eosinophil count, elevation of urea nitrogen, serum transaminase, and lactic dehydrogenase with reversal of albumin-globulin ratio. There was prompt response to treatment with systemic steroids.

×